Five months after starting clozapine, a 38-year-old woman developed symptoms of fatigue and dry mouth. Her general practitioner initially thought that the symptoms were a temporary side effect of the antipsychotic, but later the symptoms were found to be due to clozapine-induced diabetes mellitus. Atypical antipsychotics are known to have multiple cardiological, neurological, haematological, gastrointestinal, and urological side effects. Less well known is the fact that clozapine and olanzapine, in particular, can cause metabolic disorders, such as type 2 diabetes, obesity, and dyslipidaemia, thereby increasing the risk of cardiovascular disease. Because these metabolic side effects are more common than expected, it is important that general practitioners systematically monitor patients who have been prescribed antipsychotics.
|Translated title of the contribution||Antipsychotics: Watch out for metabolic side effects|
|Number of pages||4|
|Journal||Huisarts en Wetenschap|
|Publication status||Published - 1 Jan 2010|